Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 91, NWS Austin/San Antonio, TX

May 25, 2010Kinney County, Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 25, 2010, 1:56 AM CDT for Kinney County, Maverick County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2010, 1:56 AM CDT (06:56 UTC)
Expired
May 25, 2010, 3:00 AM CDT
In force
64 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Kinney County, TX, Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 48 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 6.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2797 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WUUS54 KEWX 250656
SVREWX
TXC271-323-250800-
/O.NEW.KEWX.SV.W.0091.100525T0656Z-100525T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
156 AM CDT TUE MAY 25 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KINNEY COUNTY...
  MAVERICK COUNTY...

* UNTIL 300 AM CDT.

* AT 148 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF
  QUEMADO...AND MOVING EAST AT 10 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE NORMANDY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2884 10060 2889 10062 2893 10066 2903 10068
      2910 10068 2914 10049 2880 10045
TIME...MOT...LOC 0656Z 268DEG 10KT 2896 10072

$$
1 follow-up statement
477 
WWUS54 KEWX 250718
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
218 AM CDT TUE MAY 25 2010

TXC271-323-250800-
/O.CON.KEWX.SV.W.0091.000000T0000Z-100525T0800Z/
KINNEY TX-MAVERICK TX-
218 AM CDT TUE MAY 25 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR MAVERICK AND SOUTHWESTERN KINNEY COUNTIES...

AT 212 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR QUEMADO...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. IF A TORNADO IS 
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 2884 10060 2889 10062 2893 10066 2903 10068
      2910 10068 2914 10049 2880 10045
TIME...MOT...LOC 0718Z 254DEG 18KT 2900 10058

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 12:20 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 25, 12:20 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1220 AM CDT TUE MAY 25 2010

.UPDATE...
CONTINUING CONVECTION OUT WEST.

&&

.DISCUSSION...
THUNDERSTORMS ARE CONTINUING OUT WEST...PARTICULARLY IN VAL VERDE
AND EDWARDS COUNTIES. EXPECT THESE STORMS WILL CONTINUE FOR
ANOTHER FEW HOURS. HAVE INCREASED POPS AND ADDED MENTION OF HEAVY
RAIN FOR THE NORTHWESTERN COUNTIES.

&&

.PREV DISCUSSION... /ISSUED 1200 AM CDT TUE MAY 25 2010/

AVIATION...
TS MOVING THROUGH DRT AT THE MOMENT. STORMS ARE MOVING SLOWLY AND
WILL EFFECT THE AIRPORT FOR ANOTHER HOUR OR TWO. THEY WILL PRODUCE
STRONG GUSTY WINDS AND HEAVY RAIN. ONCE THE STORMS HAVE PASSED
CIGS WILL BE MVFR FOR THE REST OF THE NIGHT. MVFR CIGS AT I35
TERMINALS ALSO THROUGH THE NIGHT. IMPROVEMENT TO VFR LATE MORNING.
THERE WILL BE A CHANCE FOR SHOWERS TUE LATE MORNING...BUT HAVE
ONLY INCLUDED VCSH AS PROB IS LOW. A LITTLE UNCERTAIN ABOUT CIGS
TOMORROW NIGHT...MODELS SUGGEST A LITTLE LESS MOISTURE IN THE LOW LEVELS.

PREV DISCUSSION... /ISSUED 1003 PM CDT MON MAY 24 2010/

DISCUSSION...
LATEST RUC SHOWS CONVECTION CONTINUING UNTIL AT
LEAST MIDNIGHT. HAVE INCREASED POPS FOR THE NEXT FEW HOURS.

PREV DISCUSSION... /ISSUED 724 PM CDT MON MAY 24 2010/

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE OVER
THE WESTERN HALF OF THE CWA. HAVE INCREASED POPS FOR THE NEXT FEW
HOURS WHEN EXPECT ACTIVITY TO DECREASE WITH LOSS OF HEATING. HAVE
ALSO ADJUSTED GRIDS TO ACCOUNT FOR OBSERVATIONAL TRENDS.

PREV DISCUSSION... /ISSUED 642 PM CDT MON MAY 24 2010/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
PREVAILING VFR CONDITIONS WILL CONTINUE UNTIL NEAR MIDNIGHT WHEN
MVFR CIGS ARE FORECAST TO DEVELOP ALONG THE I-35 CORRIDOR. AT
KDRT...SCATTERED SHOWERS WILL MOVE NORTH AROUND THE TERMINAL
OVERNIGHT WITH THUNDERSTORMS POSSIBLE BETWEEN 02-06Z. MVFR CIGS
ARE FORECAST AT KDRT OVERNIGHT...WITH BRIEF IFR CONDITIONS
POSSIBLY ACCOMPANYING THUNDERSTORMS. IMPROVEMENT BACK TO VFR IS
FORECAST BETWEEN 15-16Z TUESDAY. A MODERATE SE LOW LEVEL FLOW WILL
PERSIST THROUGH THE TAF PERIOD...WITH SURFACE WIND GUSTS TO
BETWEEN 20-30 MPH THIS EVENING AND TUESDAY LATE MORNING THROUGH
AFTERNOON.

PREV DISCUSSION... /ISSUED 328 PM CDT MON MAY 24 2010/

DISCUSSION...
THE TAIL END OF THE UPPER LEVEL TROUGH MOVING NORTH ACROSS CENTRAL
HIGH PLAINS IS APPROACHING THE BIG BEND. A SOUTHERLY LOWER LEVEL
FLOW CONTINUES TO PUMP A MOIST AIRMASS INTO SOUTH CENTRAL TEXAS.
THIS HAS RESULTED IN ISOLATED SHOWERS EAST TO SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS WEST. THIS TREND WILL CONTINUE THROUGH
THE EVENING AND POSSIBLY INTO THE OVERNIGHT. SOME STRONG TO SEVERE
STORMS CAN BE EXPECTED OVER THE TRANS PECOS TO SERRANIAS DEL BURRO
MOUNTAINS. SUPERCELL VECTORS TAKE THESE STORMS EAST INTO PARTS OF
THE VAL VERDE COUNTY FROM PANDALE TO LANGTRY THIS EVENING.

FOR TUESDAY INTO WEDNESDAY, THE UPPER LEVEL RIDGE AND MOISTURE
AXIS SLOWLY SHIFT WEST. EXPECT ISOLATED TO SCATTERED SHOWERS AND
AFTERNOON INTO EVENING THUNDERSTORMS AGAIN ON TUESDAY DUE TO
SUFFICIENT MOISTURE AND LIFT, THEN ISOLATED SHOWERS MAINLY ACROSS
THE RIO GRANDE PLAINS ON WEDNESDAY.

FOR THURSDAY THROUGH THE MEMORIAL DAY WEEKEND, THE UPPER LEVEL
RIDGE REMAINS OVER THE AREA WHILE SOME WEAK SURFACE RIDGING DRIFTS
INTO THE AREA FROM THE NORTHEAST. THIS LEADS TO A DRIER SUBSIDENT
AIRMASS. HOWEVER, THERE IS SOME UNCERTAINTY AS A FEW MODELS ALLOW
AN UPPER LEVEL SHEAR AXIS AND SURFACE BOUNDARY TO APPROACH THE
AREA FROM THE NORTHEAST. HAVE SLIGHT CHANCE POPS ACROSS PARTS OF
THE EAST AT TIMES DUE TO CONSISTENCY IN THOSE MODELS. ELSEWHERE,
THERE ARE NO POPS, HOWEVER, CANNOT RULE OUT AN ISOLATED SHOWER.

HAVE GONE UP TO 3 DEGREES WARMER THAN MAV LOW TEMPERATURES FOR
TONIGHT AND TUESDAY NIGHT AS EXPECTING SLIGHTLY HIGHER DEWPOINTS
THAN GUIDANCE INDICATES, OTHERWISE MAV/MEX TEMPERATURES SEEM
REASONABLE. HPC QPF GUIDANCE ALSO LOOKS GOOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              92  70  91  68  95 /  10  10  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  92  66  93  65  95 /  10  10  10  -   -
NEW BRAUNFELS MUNI AIRPORT     93  68  92  65  94 /  10  10  10  -   -
BURNET MUNI AIRPORT            89  66  90  66  92 /  10  10  10  -   -
DEL RIO INTL AIRPORT           87  70  88  72  94 /  30  20  20  10  -
GEORGETOWN MUNI AIRPORT        90  67  90  67  92 /  10  10  10  -   -
HONDO MUNI AIRPORT             88  68  91  66  92 /  20  10  10  -   -
SAN MARCOS MUNI AIRPORT        92  68  92  66  94 /  10  10  10  -   -
LA GRANGE - FAYETTE REGIONAL   91  68  91  66  93 /  10  10  10  -   10
SAN ANTONIO INTL AIRPORT       90  70  90  68  93 /  20  10  10  -   -
STINSON MUNI AIRPORT           91  69  92  67  93 /  20  10  10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/11
Hazardous weather outlook, May 24, 2:44 PM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
244 PM CDT MON MAY 24 2010

TXZ171>173-184>194-202>209-217>225-228-251100-
LLANO-BURNET-WILLIAMSON-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-
KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-FRIO-ATASCOSA-
WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
244 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ183-251100-
VAL VERDE-
244 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN ISOLATED STRONG TO SEVERE THUNDERSTORM IS POSSIBLE ACROSS WESTERN
VAL VERDE COUNTY LATE THIS AFTERNOON INTO THIS EVENING. THE SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED.

In the hours before

Local storm report, May 24, 11:21 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1121 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     TSTM WND DMG     8 NW DEL RIO            29.46N 100.99W
05/24/2010                   VAL VERDE          TX   LAW ENFORCEMENT

            POWER LINES DAMAGED NEAR THE THREE RIVERS RV PARK
            CAUSING POWER OUTAGES.

&&

EVENT NUMBER EWX1000309

CJM
Local storm report, May 24, 11:39 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1139 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     TSTM WND GST     2 WSW DEL RIO           29.37N 100.92W
05/24/2010  M66 MPH          VAL VERDE          TX   ASOS

            KDRT REPORTED WIND GUST OF 57KTS

&&

EVENT NUMBER EWX1000310

CJM
Local storm report, May 24, 11:50 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1150 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             DEL RIO                 29.38N 100.90W
05/24/2010  M1.00 INCH       VAL VERDE          TX   LAW ENFORCEMENT

&&

EVENT NUMBER EWX1000311

CJM
Special weather statement, May 25, 12:13 AM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1213 AM CDT TUE MAY 25 2010

TXZ183-202-250615-
KINNEY-VAL VERDE-
1213 AM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KINNEY AND SOUTHERN VAL
VERDE COUNTIES UNTIL 115 AM CDT...

AT 1206 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LAUGHLIN AFB...OR 5 MILES EAST OF DEL RIO...
MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAUGHLIN AFB...
  AMANDA...
  STANDART...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Local storm report, May 25, 12:48 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1248 AM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     FLASH FLOOD      DEL RIO                 29.38N 100.90W
05/25/2010                   VAL VERDE          TX   EMERGENCY MNGR

            FLOODING IN HOMES IN DEL RIO

&&

EVENT NUMBER EWX1000312

CJM
Local storm report, May 25, 12:54 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1254 AM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 AM     HEAVY RAIN       DEL RIO                 29.38N 100.90W
05/25/2010  M6.74 INCH       VAL VERDE          TX   ASOS

&&

EVENT NUMBER EWX1000313

CJM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:56 PM CDTAreal Flood AdvisoryEWXEdwards, Val Verde2 hr
May 24, 9:02 PM CDTSevere Thunderstorm WarningEWXVal Verde43 min
May 24, 9:17 PM CDTTornado WarningEWXVal Verde43 min
May 24, 9:43 PM CDTFlash Flood WarningEWXEdwards3 hr
May 24, 10:09 PM CDTFlash Flood WarningEWXVal Verde3 hr
May 24, 10:17 PM CDTSevere Thunderstorm WarningEWXVal Verde43 min
May 24, 10:27 PM CDTTornado WarningEWXVal Verde33 min
May 24, 11:26 PM CDTSevere Thunderstorm WarningEWXVal Verde49 min
May 24, 11:39 PM CDTFlash Flood WarningEWXVal Verde3 hr
May 25, 12:41 AM CDTFlash Flood WarningEWXEdwards3 hr
May 25, 1:40 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Maverick, Val Verde110 min
May 25, 2:10 AM CDTRiver Flood WarningEWXVal Verde9 hr
May 25, 2:10 AM CDTRiver Flood WarningEWXVal Verde9 hr
May 25, 2:25 AM CDTFlash Flood WarningEWXKinney, Maverick, Val Verde4 hr
May 25, 2:44 AM CDTSevere Thunderstorm WarningEWXKinney, Maverick31 min
May 25, 3:17 AM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala58 min
May 25, 1:12 PM CDTAreal Flood AdvisoryEWXComal108 min
May 25, 5:14 PM CDTAreal Flood AdvisoryEWXGillespie, Kerr106 min

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.